Kansas, 2020Winter Storm and Winter Weather in Kansas, January 28 to 29, 2020
January 28 to 29, 2020 · NWS DDC · 28 events in 13 counties and zones
A slow moving upper level disturbance pushed across the CWA into the overnight hours on the 28th and throughout the day on the 29th. The heaviest snow fell at the beginning of the event.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level disturbance pushed across the CWA into the overnight hours on the 28th and throughout the day on the 29th. The heaviest snow fell at the beginning of the event. Moist upslope flow ahead of this system allowed for some high accumulating snow, especially for southern counties stretching from Liberal to Bucklin pushing around the foot mark with areas north around 6 inches in the Dodge City area and less further north towards Hays. A winter storm warning was issued from Finney to Seward County and points east to Edwards and Comanche. All other areas were in winter weather advisories that saw less accumulations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 27, 10:53 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Jan 27, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1053 PM CST Mon Jan 27 2020
...Updated Aviation...
.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CST Mon Jan 27 2020
The various models have finally come into reasonable agreement
with the winter storm for tonight into Tuesday. With the
development of an upper level low to our west, and track across
the southern plains, this will put southwestern Kansas in a
preferred location for winter precipitation. It's not very cold
with this system. In fact, temperatures will be just above
freezing at the onset of precip at some level between the surface
and 4000 ft. Therefore, the precip may start out as rain,
especially southeast, south and southwest of Dodge City. This will
tend to cut down on snow totals. Even after it starts snowing,
initially there will be some melting as it falls. And with wet
snow, there will be settling and melting from beneath since ground
temperatures aren't that cold. Bottom line is there will likely
be less snow on the ground than actually falls. There is evidence
that snow rates will be high at times due to steep lapse rates
above the low level frontal inversion. If we do get 2 inch per
hour type snows, this could easily lead to 6" + amounts quickly.
In other words, if it snows hard enough and long enough, ground
temperatures and preceding rain matter a whole lot less. That
said, this will be a fast moving system so that these rates may
not be sustained for more than an hour or two. Opted to go with a
winter storm warning for 8 counties, with Finney on the northwest
end and Clark on the southeast end and including Liberal, Garden
City, and Dodge City. The snow will come to an end from west to
east from late Tuesday morning into early afternoon. How much snow
falls will have implications on temperatures.
.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CST Mon Jan 27 2020
Temperatures will be held down by snow cover Wednesday morning
with strong, longwave radiation-based cooling over snow packed
areas. In areas that keep snow cover into the afternoon, highs
will be held down into the 30s, with warmer 40s elsewhere. A
benign weather pattern will persist into Monday before the next
upper level trough approaches from the west and cold front sweeps
through Kansas on Tuesday. In between, there will be strong
downslope flow on Saturday and Sunday, allowing temperatures to
soar well into the 60s Saturday and to perhaps the lower 70s
Sunday. It normally gets warmer than any of the models suggest in
these circumstances. We haven't had many such downslope events
this winter, so this weekend will seem like a major aberration,
and it is well above average. But it's been warm before in mid
winter. On February 1, 1951, the temperature reached 86 degrees in
Dodge City, On February 2, 1902 it reached 74.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1053 PM CST Mon Jan 27 2020
Poor flying weather is expected through this TAF forecast cycle.
Widespread IFR/LIFR stratus will persist throughout the TAF period
at DDC/HYS, with modest improvements to MVFR expected at GCK/LBL
toward the end of the period. A widespread mix of rain and snow as
shown on radar as of 0445z will transition completely to wet snow
over the next few hours, with related degraded visibility. Still
expect the least snow, and the least impact, at HYS, with
heaviest snow amounts likely from LBL to DDC. Snow will slowly
shift southeastward 12-18z Tue, such that snow is expected to end
at all terminals by 21z Tue. Stratus will be slow to erode after
the snow ends, particularly from DDC to HYS. NE winds 10-20 kts
presently will trend more northerly through Tuesday morning, with
the most wind at LBL and the least wind at HYS. Expect north wind
speeds to gradually relax Tuesday afternoon, trending toward light
and variable by the end of the TAF period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 29 34 19 37 / 100 100 0 0
GCK 28 36 19 42 / 100 100 0 0
EHA 29 46 18 49 / 100 70 0 0
LBL 30 43 19 45 / 100 100 0 0
HYS 29 34 20 38 / 90 100 0 0
P28 30 34 22 37 / 90 100 10 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 PM CST /noon MST/ Tuesday for
KSZ030-031-043>046-061-062-065-066-074-075-079-081-084-085-090.
Winter Storm Warning until 1 PM CST Tuesday for KSZ063-064-
076>078-080-086>089.
&&
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, Jan 27, 2:44 AM CST, 21 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
244 AM CST Mon Jan 27 2020
KSZ030-031-043>046-061>066-074>081-084>090-280845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
244 AM CST Mon Jan 27 2020 /144 AM MST Mon Jan 27 2020/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
The next disturbance will push out of Colorado late this evening
as rain changing over to a wet snow after midnight into Tuesday
morning. Highest accumulations expected for southern counties
along the Oklahoma state line with up to 9 inches and locally
higher amounts possible. A winter storm watch has been issued and
in effect for this time frame.
Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Snow: Elevated risk
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Days 2-7 Discussion
-------------------
Continued winter weather ongoing overnight into Tuesday morning
tapering off west to east throughout the day.
Days 2-7 Hazards
----------------
* Tuesday
- Non thunderstorm wind: Limited risk
- Snow: Elevated risk
* Wednesday
No hazards.
* Thursday
No hazards.
* Friday
No hazards.
* Saturday
No hazards.
* Sunday
No hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc
Winter Storm, Seward
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Seward forecast zone
- Reported by
- Social Media
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Snowfall of 9.0 inches was measured in Liberal.
Winter Storm, Haskell
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Social Media
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Snowfall of 13 inches was observed at a location 5 miles south of Sublette.
Winter Storm, Morton
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Morton forecast zone
- Reported by
- Social Media
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Snowfall of 13.2 inches was observed at Rolla.
Winter Storm, Meade
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Meade forecast zone
- Reported by
- Social Media
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Snowfall of 9 inches was observed in Plains.
Winter Storm, Stevens
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- Social Media
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Snowfall of 9 inches was observed at a location 3 miles ENE of Cave.
Winter Storm, Haskell
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Public
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Snowfall of 6 inches was observed at a location 6 miles southeast of Sublette.
Winter Storm, Clark
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Clark forecast zone
- Reported by
- Public
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
Snowfall of 6 inches was observed in Minneola.
Winter Storm, Haskell
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- Public
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
Snowfall of 13 inches was observed in Satanta.
Winter Storm, Seward
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Seward forecast zone
- Reported by
- Public
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Snowfall of 12 inches was observed in in Liberal.
Winter Storm, Clark
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Clark forecast zone
- Reported by
- Public
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
Snowfall of 9 inches was observed at a location 3 miles northeast of Minneola.
Winter Storm, Ford
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Ford forecast zone
- Reported by
- Public
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 10.5 inches was observed in Bloom.
Winter Storm, Ford
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Ford forecast zone
- Reported by
- Public
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 8 inches was observed at a location 7 miles north of Minneola.
Winter Storm, Meade
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Meade forecast zone
- Reported by
- Public
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Snowfall of 10 inches was observed at a location near Plains.
Winter Storm, Seward
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Seward forecast zone
- Reported by
- Social Media
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Snowfall of 15 inches was observed near Liberal.
Winter Storm, Stevens
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- Social Media
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Snowfall of 7.5 inches was observed in Hugoton.
Winter Storm, Gray
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Gray forecast zone
- Reported by
- Social Media
- Coordinates
- 37.738, -100.438 (the zone’s center; the record gives no point)
Snowfall of 7 inches was observed in Ingalls.
Winter Storm, Ford
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Ford forecast zone
- Reported by
- Social Media
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 12 inches was observed at a location 4 miles ESE of Kingsdown.
Winter Storm, Kiowa
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Public
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
Snowfall of 7 inches was observed in Mullinville.
Winter Storm, Kiowa
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Social Media
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
Snowfall of 6.5 inches was observed in Greensburg.
Winter Storm, Ford
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Ford forecast zone
- Reported by
- Social Media
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 8.5 inches was observed at a location 3 miles south of Dodge City.
Winter Storm, Ford
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Ford forecast zone
- Reported by
- Social Media
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 10 inches was observed in Ford.
Winter Storm, Ford
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Ford forecast zone
- Reported by
- Social Media
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Snowfall of 11 inches was observed in Bucklin.
Winter Weather, Kiowa
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Social Media
- Coordinates
- 37.558, -99.286 (the zone’s center; the record gives no point)
Snowfall of 5 inches was observed near Haviland.
Winter Weather, Finney
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Finney forecast zone
- Reported by
- Social Media
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snowfall of 5 inches was observed in the north side of Garden City.
Winter Weather, Morton
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Morton forecast zone
- Reported by
- Public
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
Snowfall of 2.5 inches was observed at a location 13 miles south of Saunders.
Winter Weather, Kearny
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Kearny forecast zone
- Reported by
- Public
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
Snowfall of 5 inches was observed in Lakin.
Winter Weather, Lane
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Lane forecast zone
- Reported by
- Social Media
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Snowfall of 3.5 inches was observed at a location 11 miles SSW of Beeler.
Winter Weather, Scott
- When
- January 28, 12:00 AM CST to January 29, 3:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Social Media
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Snowfall of 2.5 inches was observed in Scott City.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, January 28, 20201 death · 1 event
- Debris Flow in Washington, January 28 to 31, 2020$100,000 · 1 event
- Heavy Snow and High Wind in Alaska, January 28 to 29, 202069 kt wind · 7 events
- Dense Fog in California, January 28, 20204 events
- High Wind in California, January 28 to 29, 202070 kt wind · 3 events
- Winter Storm in Oklahoma, January 28, 20202 events
- Winter Weather in Texas, January 28, 20202 events
- Heavy Snow in Oklahoma, January 28, 20202 events
- Winter Weather in Texas, January 28, 20202 events
- Heavy Snow in Kansas, January 28 to 29, 20201 event
- Tornado in Texas, January 28, 2020$2,000 · EF0 · 1 event
- Heavy Snow in Idaho, January 28, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874168, 874169, 874191, 874192, 874193, 874194, 874196, 874197, 874198, 874199, 874201, 874203, 874204, 874206, 874208, 874209, 874210, 874211, 874212, 874213, 874215, 874216, 874218, 874219, 874221, 874222, 874224, 874225.